Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 11, NWS Pittsburgh, PA

March 1, 2017Belmont County, Monroe County, Noble County, Ohio; Marshall County, Ohio County, Wetzel County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Mar 1, 2017, 9:00 AM EST for Belmont County, Monroe County, Noble County, Ohio; Marshall County, Ohio County, Wetzel County, West Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 1, 2017, 9:00 AM EST (14:00 UTC)
Expired
Mar 1, 2017, 9:45 AM EST
In force
45 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Belmont County, OH, Monroe County, OH, Noble County, OH, Marshall County, WV, Ohio County, WV, Wetzel County, WV

The radar

The Pittsburgh radar (KPBZ), 96 km from the middle of the area, began a volume at 14:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 2.0 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 605 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
605 m²/s²
0-3 km storm-relative helicity
588 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 8:22 AM EST, 38 minutes earlier.

Area forecast discussion, Mar 1, 8:22 AM EST, 38 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
822 AM EST Wed Mar 1 2017

.SYNOPSIS...
The advance of a strong cold front has brought showers and
thunderstorms to the Upper Ohio Region for today. Much cooler
temperatures will then last through much of the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
The second crossing shortwave has been supporting showers and
some thunderstorms to move across the area with the third round
of convection not lagging too far behind. As low level moisture
increases and daytime heating gradually rises, the concern for
severe thunderstorms enhances as instability potentially
increases. With large amounts of shear in place, developing
convection from now into the afternoon hours has a good
potential to produce damaging winds. As the third round of
convection exits the area, hi-res models are indicating a break
in convection before the cold front starts to initiate some
convection again late in the afternoon. Uncertain to how strong
these showers or thunderstorms may become due to the amount of
instability present at the time.

Late day cold frontal passage will end these threats and return
cold and snow showers chances to the region. Wind gusts behind
the front are expected to approach advisory criteria as cold
advection at the top of the boundary layer improves mixing. An
HWO mention will suffice for this mornings package given the
ongoing issues.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
After the FROPA, upper troughing, cold advection, and limited
lake and terrain enhancement should result in scattered snow
showers through Thursday as temperatures return to sub average.

Clipper system which has been well-advertised by the models
digs over the region on Thursday night with some accumulating
snow expected. Snow showers should linger and possibly
reenhance Friday afternoon with steep low-level lapse rates.
Accumulation rates may initially struggle with warm ground, but
cannot rule out the eventual need for a winter weather advisory
in at least the ridges.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Troughing pattern in the wake of the clipper Saturday
transitions to a more zonal/flat ridge pattern for Sunday and
Monday, and then a more amplified pattern once again by Tuesday
with another trough/front approaching. Mainly dry weather for
Saturday may be followed by a weak disturbance on Sunday, and
then better precipitation chances thereafter as southwest flow
and moisture ramp up again. Below average temperatures at the
start will rise moderate early in the new week.

&&

.AVIATION /13Z WEDNESDAY THROUGH SUNDAY/...
Shortwaves ahead of an approaching cold front should result in
mainly MVFR conditions through early this morning. The waves
should spread showers and thunderstorms across the region
through this morning with occasional IFR possible, with
additional showers and possible thunderstorms are expected with
the passage of the cold front this afternoon.

A strong jet in place will result in a LLWS potential early
until mixing begins later this morning results in mixing some of
this wind to the ground as sfc gusts. A strong pressure gradient
and cold advection should keep strong W gusts in the TAF
tonight.

.OUTLOOK...
Periodic restrictions are likely through Friday as cold low
pressure crosses the region.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch through this evening for MDZ001.
OH...Flash Flood Watch through this evening for OHZ039>041-048>050-
     057>059-068-069.
PA...Flash Flood Watch through this evening for PAZ020-021-029-031-
     073>076.
WV...Flash Flood Watch through this evening for WVZ001>004-012-021-
     509>514.

&&
Hazardous weather outlook, Mar 1, 2:45 AM EST, 6 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
245 AM EST Wed Mar 1 2017

MDZ001-OHZ057>059-068-069-PAZ021-029-031-073>076-WVZ002>004-012-021-
509>514-020745-
Garrett-Muskingum-Guernsey-Belmont-Noble-Monroe-Allegheny-Washington-
Greene-Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-
Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
245 AM EST Wed Mar 1 2017

...FLASH FLOOD WATCH IN EFFECT FROM 6 AM EST THIS MORNING THROUGH
THIS EVENING...

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, northern West Virginia and
northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

There is an enhanced risk of severe thunderstorms today. The main
severe threat is expected to be damaging wind. Isolated tornadoes are
also possible.

Also, please listen to NOAA Weather Radio or go to weather.gov on
the Internet for more information about the following hazards.

   Flash Flood Watch.

A cold front will end these threats by this evening, but wind gusts
in excess of 40 mph may require a wind advisory, especially over the
ridges.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Accumulating snowfall is expected on Thursday night and early
Friday. An Advisory may be required, especially over the higher
elevations.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-PAZ007>009-013>016-020-022-023-WVZ001-020745-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Mercer-
Venango-Forest-Lawrence-Butler-Clarion-Beaver-Armstrong-Indiana-
Hancock-
245 AM EST Wed Mar 1 2017

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, west central Pennsylvania, western Pennsylvania and
northern West Virginia.

.DAY ONE...Today and Tonight.

Severe thunderstorms are possible today with the main threat coming
from damaging wind.

A cold front will end that threat by this evening, but wind gusts in
excess of 40 mph may require a wind advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Accumulating snowfall is expected on Thursday night and early Friday.
An Advisory may be required.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

15

In the hours before

Special weather statement, Mar 1, 6:13 AM EST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
613 AM EST WED MAR 1 2017

PAZ023-073>076-011145-
Fayette Ridges-Westmoreland Ridges-Westmoreland-Indiana-Fayette-
613 AM EST WED MAR 1 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHERN INDIANA...SOUTHEASTERN WESTMORELAND AND NORTHEASTERN FAYETTE
COUNTIES...

At 612 AM EST, a strong thunderstorm was located 8 miles east of
Mount Pleasant, or 12 miles south of Latrobe, moving east at 70 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
Greensburg...                     Latrobe...
Mount Pleasant...                 McChesneytown-Loyalhanna...
Derry...                          Lawson Heights...
Ligonier...                       Seven Springs...
Calumet-Norvelt...                New Florence...
Youngstown...                     Laurel Mountain...

This includes  Pennsylvania Turnpike between mile markers 80 and 99.

LAT...LON 4018 7913 4018 7914 4016 7914 4016 7916
      4013 7917 4011 7919 4012 7921 4010 7923
      4009 7926 3997 7934 3997 7953 4029 7955
      4040 7898
TIME...MOT...LOC 1112Z 254DEG 59KT 4014 7938

34
Local storm report, Mar 1, 7:51 AM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
751 AM EST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 AM     FLASH FLOOD      CAMERON                 39.83N  80.57W
03/01/2017                   MARSHALL           WV   EMERGENCY MNGR

            WOLF RUN ROAD FLOODED

&&

EVENT NUMBER PBZ1700819
Local storm report, Mar 1, 7:52 AM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
752 AM EST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 AM     FLASH FLOOD      MOUNDSVILLE             39.92N  80.74W
03/01/2017                   MARSHALL           WV   EMERGENCY MNGR

            BIG GAVES CREEK OUT OF ITS BANKS AND PARTIALLY FLOODING
            ROADS

&&

EVENT NUMBER PBZ1700820
Local storm report, Mar 1, 7:53 AM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
753 AM EST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 AM     FLASH FLOOD      GLENDALE                39.95N  80.75W
03/01/2017                   MARSHALL           WV   EMERGENCY MNGR

            LITTLE GRAVES CREEK OUT OF ITS BANKS NEAR GLENDALE

&&

EVENT NUMBER PBZ1700821
Special weather statement, Mar 1, 7:57 AM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
757 AM EST WED MAR 1 2017

MDZ001-WVZ511-512-011330-
Garrett-Eastern Preston-Preston-
757 AM EST WED MAR 1 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
CENTRAL GARRETT AND EAST CENTRAL PRESTON COUNTIES...

At 756 AM EST, a strong thunderstorm was located over Terra Alta,
moving east at 65 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
Mountain Lake Park...             Oakland...
Terra Alta...                     Loch Lynn Heights...
Deer Park...                      Albright...
Hutton...                         Deep Creek Lake State Park...
Crellin...                        Swallow Falls State Park...
McHenry...                        Big Run State Park...

LAT...LON 3948 7907 3947 7911 3946 7910 3946 7911
      3945 7910 3944 7912 3943 7911 3943 7913
      3941 7914 3942 7916 3939 7916 3940 7918
      3939 7918 3939 7920 3936 7922 3935 7963
      3953 7965 3960 7900
TIME...MOT...LOC 1256Z 264DEG 58KT 3945 7954

34
Local storm report, Mar 1, 8:42 AM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
842 AM EST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 AM     FLASH FLOOD      FARMINGTON              39.81N  79.57W
03/01/2017                   FAYETTE            PA   TRAINED SPOTTER

            MINOR FLOODING ON DEAD MANS CREEK N FARMINGTON AREA.
            1.50 INCHES RAINFALL.

&&

EVENT NUMBER PBZ1700822

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 12:51 AM ESTFlash Flood WatchPBZAllegheny, Beaver, Fayette, Greene, Washington, Westmoreland12 hr
Mar 1, 3:01 AM ESTSpecial Weather StatementPBZMercer, Venango44 min
Mar 1, 4:06 AM ESTSpecial Weather StatementPBZGreene, Washington39 min
Mar 1, 4:25 AM ESTSpecial Weather StatementPBZBeaver, Butler, Lawrence, Mercer50 min
Mar 1, 5:02 AM ESTSevere Thunderstorm WarningPBZFayette28 min
Mar 1, 5:26 AM ESTSpecial Weather StatementPBZFayette, Greene49 min
Mar 1, 6:13 AM ESTSpecial Weather StatementPBZWestmoreland32 min
Mar 1, 7:56 AM ESTAreal Flood WarningPBZFayette, Greene, Washington, Westmoreland9 hr
Mar 1, 8:15 AM ESTSevere Thunderstorm WarningPBZAllegheny, Fayette, Greene, Washington, Westmoreland35 min
Mar 1, 9:44 AM ESTTornado WarningPBZGreene, Washington31 min
Mar 1, 10:17 AM ESTSevere Thunderstorm WarningPBZFayette, Greene, Washington, Westmoreland43 min
Mar 1, 11:00 AM ESTSpecial Weather StatementPBZFayette45 min
Mar 1, 11:11 AM ESTSevere Thunderstorm WarningPBZFayette49 min
Mar 1, 11:36 AM ESTAreal Flood AdvisoryPBZAllegheny, Indiana, Washington, Westmoreland3 hr
Mar 1, 12:44 PM ESTWind AdvisoryPBZAllegheny, Armstrong, Beaver, Butler, Clarion, Fayette and 8 more17 hr
Mar 1, 4:26 PM ESTSpecial Weather StatementPBZMercer64 min
Mar 1, 5:00 PM ESTAreal Flood WarningPBZFayette, Greene, Washington, Westmoreland6 hr
Mar 1, 5:22 PM ESTSevere Thunderstorm WarningPBZClarion, Forest, Venango23 min
Mar 1, 5:26 PM ESTSpecial Weather StatementPBZBeaver, Butler, Lawrence, Mercer, Venango, Washington49 min
Mar 1, 2:56 AM ESTSpecial Weather StatementPBZCoshocton, Harrison, Tuscarawas49 min
Mar 1, 7:35 AM ESTAreal Flood WarningPBZBelmont, Guernsey, Monroe, Muskingum, Noble36 hr
Mar 1, 9:36 AM ESTTornado WarningPBZBelmont, Monroe9 min
Mar 1, 10:44 AM ESTFlash Flood WarningPBZBelmont3 hr
Mar 1, 3:38 PM ESTSpecial Weather StatementPBZCoshocton, Muskingum, Tuscarawas52 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Severe Thunderstorm Warnings in West Virginia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.